Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 162, NWS Jackson, KY

August 8, 2000Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 8, 2000, 5:46 PM EDT for Pike County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2000, 5:46 PM EDT (21:46 UTC)
Expired
Aug 8, 2000, 6:30 PM EDT
In force
44 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Pike County, KY

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:15 PM EDTThunderstorm WindPhyllis, KYTrees were down along HWY 194 in Phyllis and along Wolf Pit Branch Road near Millard.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 082147
SVRJKL
KYC195-082230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
546 PM EDT TUE AUG 8 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF PIKEVILLE

* UNTIL 630 PM EDT

* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GULNARE...OR ABOUT 8 MILES NORTHWEST OF
  PIKEVILLE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER ZEBULON AT 600 PM EDT
  OVER RACCOON AT 605 PM EDT
  OVER KIMPER AT 615 PM EDT
  OVER PHYLLIS AT 620 PM EDT
  OVER BIGGS...2 MILES NORTHWEST OF FEDSCREEK AT 630 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

LAT...LON 3769 8257 3752 8260 3731 82u29 3747 8205

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:00 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 8, 3:00 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT TUE AUG 8 2000

PREVIOUS ZONE PACKAGE ON THE RIGHT TRACK AND WILL BE KEPT FOR MOST
PART.

MODELS IN GENERAL AGREEMENT ALTHOUGH THE MESO ETA IS THE ODD MODEL
OUT AT THIS TIME. COMPARING THE MODEL TO THE RADAR/SATELLITE AND
CURRENT PRECIPITATION ANALYSIS THE ETA IS CLOSEST WITH THE NGM A
CLOSE SECOND. WITH THAT IN MIND AND GIVEN THE PAST PERFORMANCE OF
THE MODELS...WILL NOT ARGUE WITH MOS AND KEEP NUMBERS DARN CLOSE.
MOST LIKELY WILL OPT FOR SIMILAR POPS...BUT MAY SHAVE THE MAX TEMPS
DOWN ABOUT 5 DEGREES.

IN THE MEANTIME THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DOMINATE THE PATTERN. THESE MESOSCALE FEATURES WILL BE TOUGH TO
FORECAST AND WILL MAKE WORDING IN ZONES REFLECT THE TREND. NOT MUCH
CHANGE THROUGH 60 HOURS AS THE RIDGE AMPLIFIES AND WE STAY IN
CYCLONIC FLOW PATTERN. THIS IS GOOD FOR MADDOX TYPE RAIN EVENTS AND
WILL LIKELY POST A FLASH FLOOD WATCH OVER MUCH OF THE CWA FOR
TONIGHT INTO WEDNESDAY MORNING. \

OZFJKL OUT SHORTLY.

.JKL...FLASH FLOOD WATCH FOR ALL OF EASTERN KENTUCKY TONIGHT INTO
WEDNESDAY MORNING.

LEWIS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:50 PM EDTSevere Thunderstorm WarningJKLMontgomery55 min
Aug 8, 3:16 PM EDTSevere Thunderstorm WarningJKLPowell59 min
Aug 8, 4:08 PM EDTSevere Thunderstorm WarningJKLMorgan37 min
Aug 8, 4:10 PM EDTSevere Thunderstorm WarningJKLBath50 min
Aug 8, 4:36 PM EDTSevere Thunderstorm WarningJKLWolfe54 min
Aug 8, 4:57 PM EDTSevere Thunderstorm WarningJKLJohnson33 min
Aug 8, 5:39 PM EDTSevere Thunderstorm WarningJKLKnott, Perry36 min
Aug 8, 5:56 PM EDTSevere Thunderstorm WarningJKLKnott34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.